Medical Questions > Womens Health > Birth Control Forum

Hormonal Birth Control - Depression

Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....
I have been on nuvaring, loestrin, ortho tri cyclen lo, and seasonique. On each of these pills i experienced a sever depressive episode (sad, uncontrollable crying and mood swings). Has this happened to anyone else? Is there a pill out there that might work for me? I am already on antidepressants also. Does this mean ill never be able to take hormones?
Did you find this post helpful?
|

User Profile
replied August 14th, 2007
Especially eHealthy
That's not fun! Confused

I hate to even say this, but do you experience the symptoms of depression when you're not on bc? Because many girls start taking birth control around that same time that they are susceptible to depression (teenage, young adult years) and don't realize that the two aren't related.

Do the anti-depressants help you?

You've certainly tried a lot. Does your depression seem to be cycle-related (like pmdd or pms) because then Yaz is supposed to help with that, and it also has different hormones than most so it might be better for you anyway. If not, you could try taking a mini pill, because they only contain progesterone. It might help.

Of course there is the mirena iud which has progesterone in it as well, but the idea is that it is placed in your uterus and the amount of hormones is lower and more localized, so you are supposed to get less side effects.

there is also the paraguard iud which doesn't have any hormones so that wouldn't have any symptoms and might be a really good choice for you.

Those are all my ideas, I wish you the best of luck.
|
Did you find this post helpful?

User Profile
replied November 6th, 2009
Advanced Support Team
APPROVED BY ADMIN:

Have you had problems with depression, anxiety, loss of sexual interest, or any other emotional side effects that you think may be related to your use of birth control? A journalism student from Columbia University is writing an article on the subject and would like to talk to you. Please email Victoria at vr2183@columbia.edu if you’re interested.
Did you find this post helpful?